Alert archive / Alabama / Tornado Warnings in 2014
Tornado Warning 4, NWS Huntsville, AL
NWS Huntsville, AL issued this tornado warning at Feb 21, 2014, 12:32 AM CST for DeKalb County, Alabama. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 21, 2014, 12:32 AM CST (06:32 UTC)
- Expired
- Feb 21, 2014, 1:15 AM CST
- In force
- 43 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
County DeKalb County, AL
The radar
The Northeast Alabama radar (KHTX), 64 km from the middle of the area, began a volume at 06:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 20, 6:49 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 6.5 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -271 J/kg
- Mixed-layer LCL
- 1301 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 180 m²/s²
- 0-3 km storm-relative helicity
- 279 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
477
WFUS54 KHUN 210632
TORHUN
ALC049-210715-
/O.NEW.KHUN.TO.W.0004.140221T0632Z-140221T0715Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1232 AM CST FRI FEB 21 2014
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* TORNADO WARNING FOR...
EAST CENTRAL DEKALB COUNTY IN NORTHEAST ALABAMA...
* UNTIL 115 AM CST
* AT 1232 AM CST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED
NEAR FORT PAYNE...AND MOVING EAST AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE...
VALLEY HEAD AND MENTONE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORNADOES ARE EXTREMELY DIFFICULT TO SEE AND CONFIRM AT NIGHT. DO NOT
WAIT TO SEE OR HEAR THE TORNADO. TAKE COVER NOW.
&&
LAT...LON 3450 8555 3450 8556 3449 8556 3449 8557
3448 8558 3448 8569 3455 8571 3455 8570
3460 8553 3453 8551
TIME...MOT...LOC 0627Z 258DEG 33KT 3449 8565
$$
TT1 follow-up statement
894
WWUS54 KHUN 210643
SVSHUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1243 AM CST FRI FEB 21 2014
ALC049-210653-
/O.CAN.KHUN.TO.W.0004.000000T0000Z-140221T0715Z/
DEKALB AL-
1243 AM CST FRI FEB 21 2014
...THE TORNADO WARNING FOR EAST CENTRAL DEKALB COUNTY IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3450 8555 3450 8556 3449 8556 3449 8557
3448 8558 3448 8569 3455 8571 3455 8570
3460 8553 3453 8551
TIME...MOT...LOC 0643Z 258DEG 33KT 3452 8547
$$
TTWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Feb 21, 12:23 AM CST, 9 minutes earlier.
Area forecast discussion, Feb 21, 12:23 AM CST, 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 1223 AM CST FRI FEB 21 2014 .UPDATE... FOR 06Z TAFS...EXPIRATION OF WIND ADVISORY...AND CLEARANCE OF CULLMAN/MORGAN/MADISON/FRANKLIN (TN) COUNTIES FROM TORNADO WATCH. && .AVIATION... FOR 06Z TAFS...PREFRONTAL SQUALL LINE HAS SHIFTED TO THE EAST OF BOTH MSL/HSV...WITH LINGERING LIGHT/MODERATE RAIN EXPECTED TO CONTINUE AT EACH TERMINAL THRU 21/10-12Z. ALTHOUGH VSBY MAY BRIEFLY FALL TO MVFR CRITERIA IN HEAVIER PCPN...CIGS WILL REMAIN VFR AND GENERALLY ABOVE 3500 FT. WITH COLD FRONT NOW EAST OF EACH AIRPORT...A NW WIND OF 13G23 KTS WILL BE INCLUDED AS THE PREVAILING COND. CLOUDS WILL CLEAR RAPIDLY BTWN 10-12Z...WITH SKC AND A LIGHTER NW FLOW ANTICIPATED TOMORROW MORNING/EARLY AFTERNOON. HIGH-LEVEL CLOUDS WILL BEGIN TO INCREASE ONCE AGAIN AFTER 22Z...WITH SFC WINDS BCMG LGT/VRBL AS A RIDGE OF HIGH PRESSURE BUILDS ACROSS THE REGION. 70/DD && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Feb 20, 11:04 PM CST, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 1104 PM CST THU FEB 20 2014 ALZ001>010-016-TNZ076-096-097-211115- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 1104 PM CST THU FEB 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...REMAINDER OF TONIGHT... A SQUALL LINE OF STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO PUSH SLOWLY EASTWARD ACROSS THE CENTRAL AND EASTERN PORTIONS OF THE FORECAST AREA FROM LATE THIS EVENING THROUGH EARLY FRIDAY MORNING. DAMAGING WINDS IN EXCESS OF 60 MPH WILL BE THE PRIMARY HAZARD WITH THIS ACTIVITY...BUT A FEW BRIEF TORNADOES WILL REMAIN POSSIBLE WITH ANY CIRCULATIONS EMBEDDED IN THE LINE. A TORNADO WATCH REMAINS IN EFFECT FOR CULLMAN...MORGAN...MADISON...MARSHALL...DEKALB... JACKSON...AND FRANKLIN (TN) COUNTIES THROUGH 3 AM CST. THE CONCERN FOR LOCALLY HEAVY RAINFALL AND FLASH FLOODING WILL INCREASE SUBSTANTIALLY THROUGH THE EVENING AS THE EASTWARD PROGRESS OF THE SQUALL LINE DIMINISHES. FREQUENT LIGHTNING WILL ALSO REMAIN A HAZARD WITH THE STORMS. A WIND ADVISORY REMAINS IN EFFECT THROUGH MIDNIGHT TONIGHT AS SOUTHERLY WINDS OF 20 TO 25 MPH...WITH GUSTS TO 40 MPH...OCCUR ACROSS THE AREA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS LIKELY IN THE TORNADO WATCH AREA THROUGH EARLY FRIDAY MORNING. 70/DD
In the hours before
Local storm report, Feb 20, 11:40 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1140 PM CST THU FEB 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM TSTM WND DMG 2 ENE CHEROKEE 34.76N 87.93W
02/20/2014 COLBERT AL EMERGENCY MNGR
TREES REPORTED DOWN ACROSS THE ROAD AT THE INTERSECTION
OF MOODY LANE AND 6TH STREET. TIME ESTIMATED BY RADAR.
0830 PM TSTM WND DMG 7 NW RUSSELLVILLE 34.58N 87.80W
02/20/2014 COLBERT AL EMERGENCY MNGR
DEBRIS DOWN IN THE ROADWAY ALONG WITH POWER OUTAGES NEAR
CROOKED OAK.
0838 PM TSTM WND GST 10 SW LEIGHTON 34.60N 87.65W
02/20/2014 M67.00 MPH COLBERT AL TRAINED SPOTTER
CWOP EQUIPMENT IN LEIGHTON MEASURED A 67 MPH GUST.
0845 PM HAIL 4 SSE LITTLEVILLE 34.54N 87.64W
02/20/2014 E0.50 INCH FRANKLIN AL TRAINED SPOTTER
DIME SIZE HAIL AND WIND AROUND 40 MPH WAS REPORTED.
0850 PM TSTM WND DMG 5 SSW MUSCLE SHOALS 34.67N 87.71W
02/20/2014 COLBERT AL TRAINED SPOTTER
TREE DEBRIS ON MILK SPRINGS ROAD. POWER OUTAGES REPORTED
IN THE AREA AS WELL.
0852 PM TSTM WND DMG 5 SE ROGERSVILLE 34.78N 87.22W
02/20/2014 LIMESTONE AL EMERGENCY MNGR
SIGNIFICANT DAMAGE REPORTED AT LUCYS BRANCH RESORT AND
MARINA. BOATS WERE OVERTURNED, POWERLINES WERE DOWN, AND
ROOFTOPS WERE BLOWN OFF AT THIS LOCATION.
0855 PM TSTM WND DMG 4 NNE ROGERSVILLE 34.88N 87.26W
02/20/2014 LAUDERDALE AL EMERGENCY MNGR
ROOF BLOWN OFF A HOUSE. ONE INJURY REPORTED.
0855 PM TSTM WND DMG 6 N ROGERSVILLE 34.91N 87.27W
02/20/2014 LAUDERDALE AL EMERGENCY MNGR
TWO PEOPLE WERE INJURED ON CR 207 JUST SOUTH OF ANDERSON.
BOTH PEOPLE WERE TAKEN TO THE HOSPITAL. CONDITIONS
UNKNOWN AT THIS TIME.
0859 PM TSTM WND DMG 1 W CAIRO 34.87N 87.17W
02/20/2014 LIMESTONE AL TRAINED SPOTTER
REPORT OF AT LEAST 3 TO 4 TREES DOWN AND POWER OUT. TWO
OF THE TREES WERE AT LEAST 18 INCHES IN DIAMETER. ONE OF
THE TREES WAS SNAPPED OFF 10 FEET FROM ITS TRUNK.
0900 PM TSTM WND DMG W COXEY 34.80N 87.18W
02/20/2014 LIMESTONE AL BROADCAST MEDIA
SEVEN UNTILITY POLES REPORTED DOWN ON HIGHWAY 72 NEAR
COXEY.
0925 PM TSTM WND DMG 1 S COLDWATER 35.06N 86.73W
02/20/2014 LINCOLN TN EMERGENCY MNGR
TREES REPORTED DOWN ON OLD RAILROAD BED ROAD.
0948 PM TSTM WND DMG 3 E PETERSBURG 35.32N 86.58W
02/20/2014 LINCOLN TN EMERGENCY MNGR
TREES WERE REPORTED DOWN ON PETERSBURG CHESTNUT RIDGE
ROAD.
1032 PM TSTM WND DMG 2 WNW BRIDGEPORT 34.96N 85.75W
02/20/2014 JACKSON AL EMERGENCY MNGR
POWER LINES DOWN ON CR 74 NEAR CR 206 WEST OF BRIDGEPORT.
1032 PM TSTM WND DMG 4 NNE WEST POINT 34.28N 86.92W
02/20/2014 CULLMAN AL EMERGENCY MNGR
TREES DOWN ON CR 1282 NEAR INTERSTATE 65 IN WEST POINT.
NUMEROUS POWER OUTAGES REPORTED IN THE SAME AREA.
1036 PM TSTM WND GST 4 ESE HUNTSVILLE 34.71N 86.52W
02/20/2014 E71.00 MPH MADISON AL TRAINED SPOTTER
REPORT OF A WIND GUST TO 71 MPH. SOME TREES LIMBS BROKEN
OFF ONTO ROADWAY.
1039 PM TSTM WND DMG 3 N NEW HOPE 34.58N 86.41W
02/20/2014 MADISON AL EMERGENCY MNGR
TREES AND POWERLINES REPORTED DOWN.
&&
12Local storm report, Feb 21, 12:04 AM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1204 AM CST FRI FEB 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0808 PM TSTM WND DMG 1 NNE ALLSBORO 34.71N 88.11W
02/20/2014 COLBERT AL STORM CHASER
ONE TREE AND POWERLINES WERE REPORTED DOWN ON ALSBORO
ROAD.
&&
KWEBERLocal storm report, Feb 21, 12:05 AM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1205 AM CST FRI FEB 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0808 PM TSTM WND DMG 1 NNE ALLSBORO 34.71N 88.11W
02/20/2014 COLBERT AL STORM CHASER
ONE TREE AND POWERLINES WERE REPORTED DOWN ON ALLSBORO
ROAD.
&&
KWEBERLocal storm report, Feb 21, 12:11 AM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1211 AM CST FRI FEB 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM TSTM WND DMG 1 NE MYNOT 34.65N 88.04W
02/20/2014 COLBERT AL TRAINED SPOTTER
THREE TREES AND POWERLINES REPORTED DOWN ON MYNOT ROAD.
&&
KWEBERSpecial weather statement, Feb 21, 12:17 AM CST, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 1217 AM CST FRI FEB 21 2014 ALZ006>009-016-TNZ076-096-097-210915- MADISON-MORGAN-MARSHALL-JACKSON-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- INCLUDING THE CITIES OF...HUNTSVILLE...DECATUR...GUNTERSVILLE... SCOTTSBORO...CULLMAN...LYNCHBURG...FAYETTEVILLE...WINCHESTER 1217 AM CST FRI FEB 21 2014 ...GUSTY WINDS CONTINUING BEHIND THE MAIN LINE OF STORMS... ALTHOUGH THE MAIN LINE OF STORMS IS EXITING THE AREA TO THE EAST...A NARROW BAND OF HIGHER WIND GUSTS AROUND 40 TO 50 MPH ARE EXPECTED TO CONTINUE THROUGH 2 OR 3 AM CST. THESE WINDS COULD KNOCK DOWN SMALL BRANCHES OR LIGHTWEIGHT OUTDOOR OBJECTS THAT ARE NOT SECURED. IN ADDITION TO THE WIND GUSTS...OCCASIONAL CLOUD TO GROUND LIGHTNING AND LIGHT TO MODERATE RAINFALL IS EXPECTED DURING THIS TIME AS WELL. 12
Local storm report, Feb 21, 12:29 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1229 AM CST FRI FEB 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1208 AM TSTM WND DMG 1 NNE CROSSVILLE 34.30N 85.99W
02/21/2014 DEKALB AL TRAINED SPOTTER
SIXTY MPH WINDS WERE REPORTED AT THE INTERSECTION OF
HIGHWAY 227 AND HIGHWAY 68.
&&
KWEBERThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 20, 7:00 PM CST | Special Weather Statement | HUN | Colbert | 45 min |
| Feb 20, 7:26 PM CST | Severe Thunderstorm Warning | HUN | Lauderdale | 34 min |
| Feb 20, 7:44 PM CST | Severe Thunderstorm Warning | HUN | Colbert, Franklin | 31 min |
| Feb 20, 8:06 PM CST | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale | 39 min |
| Feb 20, 8:14 PM CST | Severe Thunderstorm Warning | HUN | Colbert, Franklin | 46 min |
| Feb 20, 8:42 PM CST | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale, Lawrence, Limestone | 48 min |
| Feb 20, 8:46 PM CST | Severe Thunderstorm Warning | HUN | Franklin, Lawrence | 29 min |
| Feb 20, 9:11 PM CST | Tornado Warning | HUN | Limestone | 34 min |
| Feb 20, 9:14 PM CST | Severe Thunderstorm Warning | HUN | Limestone, Madison, Morgan | 31 min |
| Feb 20, 9:21 PM CST | Severe Thunderstorm Warning | HUN | Cullman, Lawrence, Morgan | 39 min |
| Feb 20, 9:34 PM CST | Severe Thunderstorm Warning | HUN | Madison, Morgan | 26 min |
| Feb 20, 9:41 PM CST | Tornado Warning | HUN | Madison | 49 min |
| Feb 20, 9:43 PM CST | Severe Thunderstorm Warning | HUN | Limestone, Madison | 32 min |
| Feb 20, 9:52 PM CST | Flash Flood Warning | HUN | Franklin, Lawrence, Morgan | 3 hr |
| Feb 20, 9:59 PM CST | Severe Thunderstorm Warning | HUN | Jackson, Madison | 46 min |
| Feb 20, 10:01 PM CST | Severe Thunderstorm Warning | HUN | Cullman, Morgan | 44 min |
| Feb 20, 10:06 PM CST | Flash Flood Warning | HUN | Limestone, Madison, Morgan | 3 hr |
| Feb 20, 10:47 PM CST | Special Weather Statement | HUN | Cullman | 43 min |
| Feb 20, 10:51 PM CST | Severe Thunderstorm Warning | HUN | Cullman | 39 min |
| Feb 20, 11:14 PM CST | Severe Thunderstorm Warning | HUN | Jackson | 46 min |
| Feb 20, 11:43 PM CST | Severe Thunderstorm Warning | HUN | DeKalb, Jackson | 32 min |
| Feb 21, 12:03 AM CST | Severe Thunderstorm Warning | HUN | DeKalb | 42 min |
| Feb 21, 12:35 AM CST | Areal Flood Warning | HUN | Franklin, Lawrence, Limestone, Madison, Morgan | 4 hr |
| Feb 21, 4:30 AM CST | Areal Flood Warning | HUN | Madison | 6 hr |
| Feb 21, 10:40 AM CST | River Flood Warning | HUN | Jackson, Madison, Marshall | 43 hr |
| Feb 21, 10:48 AM CST | River Flood Warning | HUN | Madison | 9 hr |
Nearby
Tornado Warnings in Alabama, 2014Every tornado warning in 2014Tornadoes in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.